Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 247, NWS Birmingham, AL

May 26, 2011Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 26, 2011, 3:40 PM CDT for Russell County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2011, 3:40 PM CDT (20:40 UTC)
Expired
May 26, 2011, 4:15 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Russell County, AL

What was reported inside it

TimeReportWhereRemark
May 26, 3:45 PM CDTTSTM WND DMGPhenix City, ALSTEEL ROOFING OFF OF A CHURCH AT 16TH AND BROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 9:15 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WUUS54 KBMX 262040
SVRBMX
ALC113-262115-
/O.NEW.KBMX.SV.W.0247.110526T2040Z-110526T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 415 PM CDT

* AT 335 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR RUSSELL COUNTY SPORTS COMPLEX...
  OR 9 MILES SOUTHWEST OF PHENIX CITY...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PHENIX CITY...LADONIA...LADONIA SPORTS COMPLEX...FORT MITCHELL
  ACTIVITY CENTER...UCHEE CREEK AND FORT MITCHELL.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3223 8513 3243 8522 3247 8512 3247 8507
      3250 8506 3251 8504 3251 8500 3246 8499
      3244 8496 3239 8497 3233 8500 3231 8494
      3229 8493
TIME...MOT...LOC 2040Z 250DEG 24KT 3238 8508

$$

14
2 follow-up statements
650 
WWUS54 KBMX 262049
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT THU MAY 26 2011

ALC113-262115-
/O.CON.KBMX.SV.W.0247.000000T0000Z-110526T2115Z/
RUSSELL AL-
349 PM CDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RUSSELL COUNTY UNTIL 415 PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTH OF PHENIX CITY...MOVING
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  PHENIX CITY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3225 8508 3245 8516 3247 8512 3247 8507
      3250 8506 3251 8500 3245 8499 3244 8496
      3239 8497 3233 8500 3231 8494 3229 8493
TIME...MOT...LOC 2049Z 250DEG 24KT 3240 8501

$$

14
101 
WWUS54 KBMX 262106
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 PM CDT THU MAY 26 2011

ALC113-262117-
/O.EXP.KBMX.SV.W.0247.000000T0000Z-110526T2115Z/
RUSSELL AL-
406 PM CDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 415 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3225 8508 3245 8516 3247 8512 3247 8507
      3250 8506 3251 8500 3245 8499 3244 8496
      3239 8497 3233 8500 3231 8494 3229 8493
TIME...MOT...LOC 2107Z 250DEG 24KT 3244 8488

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:33 PM CDT, 7 minutes earlier.

Area forecast discussion, May 26, 3:33 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT THU MAY 26 2011

.DISCUSSION...

THE ADVERTISED SEVERE THUNDERSTORMS ARE ONGOING ACROSS THE AREA
RIGHT NOW SO WILL MAKE THIS SHORT AND SWEET. LOOKS LIKE A MCV HAS
DEVELOPED THIS AFTERNOON AND IS SLIDING NORTHWARD IN ADVANCE OF THE
COLD FRONT. THIS HAS TRIGGERED NUMEROUS SHOWERS AND THUNDERSTORMS
RESULTING IN LARGE HAIL AND WIND DAMAGE ACROSS THE EASTERN TWO
THIRDS OF THE AREA. AT THIS POINT IT APPEARS THAT THE BULK OF THE
ORGANIZED SEVERE THUNDERSTORMS WILL BE EAST OF CENTRAL ALABAMA BY 5
PM. WITH OVERALL COVERAGE DECREASING AND DAYTIME HEATING DECREASING
THE PLAN WITH SPC IS TO LET THE SEVERE THUNDERSTORM WATCH EXPIRE AT
5 PM...WITH ONLY A FEW ISOLATED STRONG TO SEVERE THUNDERSTORMS ALONG
THE COLD FRONT. AS THE FRONT MOVES INTO THE ALREADY WORKED OVER
AIRMASS WE SHOULD SEE THE INTENSITY DECREASE. UNTIL THEN THE THREAT
CONTINUES TO BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THERE
IS MINIMAL IF ANY AT ALL ROTATION WITH THE STORMS ALONG THE LEADING
LINE.

BEHIND THE FRONT...DRYING IS EXPECTED ON FRIDAY AFTERNOON...WITH
TEMPERATURES REMAINING IN THE UPPER 80S AND LOW 90S AS THE RIDGE
MOVES BACK IN. THE NEXT FRONT WILL IMPACT THE AREA BY WEDNESDAY.

&&

.AVIATION...
18Z TAF DISCUSSION.

A SLOW MOVING COLD FRONT WILL PUSH INTO AREA THIS AFTERNOON AND
EVENING WITH SHRA AND TSRA FORMING ACROSS THE AREA IN ADVANCE OF
THE FRONT. EXPECT SCATTERED TO NUMEROUS TSRA INTO THE EVENING BUT
TIMING FOR INDIVIDUAL TAF SITES IS DIFFICULT SO WILL CARRY TEMPO
GROUPS INDICATING ANTICIPATED BEST WINDOW OF OPPORTUNITY. SOME
TSRA COULD BECOME STRONG WITH STRAIGHT LINE WINDS AND HAIL THE
MAIN CONCERN. EXPECT TSRA TO DIMINISH AFTER 00Z AS WE LOSE DAYTIME
HEATING AND SOMEWHAT DRIER MORE STABLE AIR SPREADS INTO AREA
BEHIND FRONT. GUIDANCE CONTINUES TO INDICATE IFR CONDITIONS
DEVELOPING TOWARD 12Z AND WITH TROUGHINESS HANGING IN THE AREA SEE
NO REASON TO DISCOUNT THIS HAPPENING. WILL INDICATE IFR CONDS 10Z-
14Z TIME FRAME WITH CONDITIONS IMPROVING RAPIDLY AFTER THAT TIME
AS MOIST NEAR SURFACE LAYER MIXES OUT. GUSTY SOUTHWEST WINDS THIS
AFTERNOON WILL DIMINISH AFTER 00Z AND GRADUALLY SHIFT TO MORE
WESTERLY OR NORTHWESTERLY DIRECTION BY 12Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  83  57  89  64 /  40  10  10  10  10
ANNISTON    61  84  60  89  67 /  50  20  10  10  10
BIRMINGHAM  61  84  60  90  69 /  30  10  10  10  10
TUSCALOOSA  59  85  61  92  66 /  20  10  10  10  10
CALERA      61  84  62  91  66 /  30  10  10  10  10
AUBURN      63  85  67  90  68 /  60  30  10  10  10
MONTGOMERY  64  88  65  92  66 /  50  20  10  10  10
TROY        64  88  66  91  65 /  50  30   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16/41
Hazardous weather outlook, May 26, 11:34 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1134 AM CDT THU MAY 26 2011

ALZ011>015-017>050-270200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1134 AM CDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE POSSIBLE ACROSS MOST OF CENTRAL ALABAMA THROUGH
THE EARLY EVENING HOURS AS A COLD FRONT APPROACHES THE AREA.  THE
SEVERE ACTIVITY WILL BE MAINLY ALONG AND EITHER SIDE OF THE I-59
CORRIDOR.  THE MAIN THREATS WILL BE DAMAGING STRAIGHT-LINE WINDS...
LARGE HAIL...AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY TODAY.

In the hours before

Local storm report, May 26, 1:40 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             CENTRE                  34.15N 85.67W
05/26/2011  E1.00 INCH       CHEROKEE           AL   TRAINED SPOTTER

&&

JTALLEY
Local storm report, May 26, 1:47 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             CENTRE                  34.15N 85.67W
05/26/2011  E1.75 INCH       CHEROKEE           AL   PUBLIC

            GOLFBALL SIZE HAIL REPORTED IN CENTRE.

&&

16
Local storm report, May 26, 2:25 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             TROY                    31.81N 85.97W
05/26/2011  E1.00 INCH       PIKE               AL   EMERGENCY MNGR

0217 PM     HAIL             5 E VIDA JUNCTION       32.57N 86.60W
05/26/2011  E0.88 INCH       AUTAUGA            AL   EMERGENCY MNGR

&&

JTALLEY
Local storm report, May 26, 2:33 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     3 SW PRATTVILLE         32.43N 86.47W
05/26/2011                   AUTAUGA            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN IN AND AROUND PRATTVILLE.

0212 PM     TSTM WND DMG     MILLBROOK               32.48N 86.37W
05/26/2011                   ELMORE             AL   PUBLIC

            TREES AND POWERLINES DOWN.

&&

JTALLEY
Local storm report, May 26, 2:51 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             4 WNW MOUNTAIN CREEK    32.74N 86.54W
05/26/2011  E1.00 INCH       CHILTON            AL   AMATEUR RADIO

0220 PM     HAIL             OHATCHEE                33.78N 86.02W
05/26/2011  E1.00 INCH       CALHOUN            AL   PUBLIC

&&

JTALLEY
Local storm report, May 26, 3:11 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             BYNUM                   33.61N 85.96W
05/26/2011  E1.00 INCH       CALHOUN            AL   PUBLIC

&&

JTALLEY

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:56 PM CDTSpecial Weather StatementBMXMarion49 min
May 25, 11:25 PM CDTSpecial Weather StatementBMXLamar50 min
May 25, 11:35 PM CDTSpecial Weather StatementBMXWinston40 min
May 26, 12:18 AM CDTSpecial Weather StatementBMXFayette, Walker, Winston42 min
May 26, 12:32 AM CDTSevere Thunderstorm WarningBMXWinston28 min
May 26, 12:50 AM CDTSevere Thunderstorm WarningBMXWalker14 min
May 26, 1:22 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens38 min
May 26, 2:10 AM CDTSpecial Weather StatementBMXFayette, Walker, Winston50 min
May 26, 2:40 AM CDTSpecial Weather StatementBMXFayette50 min
May 26, 2:49 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa41 min
May 26, 3:20 AM CDTSpecial Weather StatementBMXWalker40 min
May 26, 7:43 AM CDTSpecial Weather StatementBMXCoosa47 min
May 26, 7:48 AM CDTSpecial Weather StatementBMXMarion27 min
May 26, 8:41 AM CDTSpecial Weather StatementBMXCalhoun, Cherokee49 min
May 26, 12:21 PM CDTSevere Thunderstorm WarningBMXMarengo24 min
May 26, 1:07 PM CDTSevere Thunderstorm WarningBMXDallas38 min
May 26, 1:14 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery46 min
May 26, 1:20 PM CDTSpecial Weather StatementBMXEtowah, St. Clair40 min
May 26, 1:27 PM CDTSpecial Weather StatementBMXCherokee48 min
May 26, 1:32 PM CDTSevere Thunderstorm WarningBMXChilton43 min
May 26, 1:35 PM CDTSpecial Weather StatementBMXJefferson40 min
May 26, 1:37 PM CDTSevere Thunderstorm WarningBMXCherokee23 min
May 26, 1:52 PM CDTSevere Thunderstorm WarningBMXElmore, Lowndes, Montgomery38 min
May 26, 1:56 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah49 min
May 26, 2:10 PM CDTSevere Thunderstorm WarningBMXBullock, Pike33 min
May 26, 2:16 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Montgomery119 min
May 26, 2:20 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore40 min
May 26, 2:28 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Russell32 min
May 26, 2:31 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah44 min
May 26, 2:47 PM CDTSevere Thunderstorm WarningBMXMacon, Montgomery13 min
May 26, 2:51 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Talladega, Tallapoosa24 min
May 26, 2:52 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega23 min
May 26, 2:57 PM CDTSevere Thunderstorm WarningBMXMacon18 min
May 26, 3:08 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby40 min
May 26, 3:15 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah45 min
May 26, 3:21 PM CDTSevere Thunderstorm WarningBMXClay, Tallapoosa24 min
May 26, 3:35 PM CDTSevere Thunderstorm WarningBMXChambers25 min
May 26, 3:36 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair39 min
May 26, 3:45 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker45 min
May 26, 3:51 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter24 min
May 26, 3:53 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens26 min
May 26, 3:54 PM CDTSevere Thunderstorm WarningBMXChambers, Randolph36 min
May 26, 4:08 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah, St. Clair52 min
May 26, 4:23 PM CDTSevere Thunderstorm WarningBMXCherokee52 min
May 26, 4:51 PM CDTSevere Thunderstorm WarningBMXBlount24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.